Texas, 2022

High Wind in Texas, March 29, 2022

March 29, 2022 · NWS MAF · 2 events in 2 counties and zones

A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 11:15 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 29, 11:15 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Tue Mar 29 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Mar 29 2022

Upper trough approaching the area today will result in very windy
conditions. As of 17z wind speeds picking up out west... this
stronger wind is expected to expand eastward during the day with
wind at TAF sites becoming more westerly. Gusts may increase to
40kts or more during the late afternoon/early evening. Currently
conditions are VFR but bldu this afternoon expected to result in
MVFR vsbys. High wind warning in effect through tonight for the
Guadalupe and Delaware mountains... severe turbulence near the
mountains will be hazardous for low flying light aircraft.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 347 AM CDT Tue Mar 29 2022

WV imagery shows the upper trough over SoCal at 08Z, set to plow
through West Texas and Southeast New Mexico today and tonight. Winds
are already on the rise through KGDP, w/the latest NAM developing an
impressive mountain wave signature across the Guadalupes lasting
through tomorrow morning.  Latest models tighten up the surface
pressure gradients late this afternoon as well, suggesting cloud
cover will not have the dampening effect on winds that it usually
does.  As such, we've gone ahead and put the rest of the Permian
Basin and Western Low Rolling Plains in the wind advisory.  As This
surface flow veers to west later today, a downslope warming
component will keep highs well above normal, resulting in single-
digit relative humidity for most of the area, for an extremely
critical fire weather day across most zones.  See fire weather
discussion below for more details.  These westerlies will sharpen up
a dryline over the eastern zones by early this evening, where
convection should initiate after 00Z as the LLJ strengthens.  Deep-
layer shear and steep mid-level lapse rates will result in a large
hail/damaging wind threat, before storms move off to the east.

The Pac front will result in cooler mins Wednesday night than this
morning, yet still above normal.  This will be followed by a cold
front Wednesday, which will take afternoon highs to below-normal
everywhere but the far southeast.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 347 AM CDT Tue Mar 29 2022

The long term is fairly quiet with fire weather and wind concerns
concentrated in the short term period. We'll kick off the long term
forecast with a cold front arriving early Thursday morning as a
large upper trough moves across the Mississippi Valley. A few
showers will be possible across the far northern Permian Basin
behind this front, although measurable precipitation will be little
to none with this system. Temperatures won't fall much Thursday
afternoon as this front stalls out somewhere along the Trans Pecos
and highs will be similar to Wednesday in the low to mid 70s across
the region. Southerly surface flow returns Friday due to lee
troughing, and temperatures will rebound Friday afternoon to the low
to mid 80s. A dry cold front will push through the region on
Saturday, but temperatures will only fall slightly to the upper 70s
along and north of I-20 with 80s and 90s south of there.

Upper ridging and increasing southerly surface winds will send
temperatures back to the low to mid 80s for Sunday and Monday. Our
next shot at some rain will be late Monday night/early Tuesday as a
shortwave progresses through the region with increasing low level
moisture. At this point, models remain too spread to nail out any
details, so stay tuned. &&

.FIRE WEATHER...
Issued at 347 AM CDT Tue Mar 29 2022

Extreme fire weather conditions expected this afternoon and evening
given a very strong mid level jet will coincide with a thermal ridge
over W TX/SE NM. Very strong southwesterly winds shifting to more
westerly by late this evening and remaining elevated overnight will
aid in fire spread and make any fires that develop difficult to
contain. Winds expected to gust as high as 60 mph across SE New
Mexico, Davis Mnts & foothills, and the Marfa Plateau with even
stronger gusts (up to 80 mph) expected in the higher terrain
(Guadalupe/Delaware Mnts). Much of the western CWA will be under a
High Wind Warning this afternoon with parts of the Permian Basin and
Lower Trans Pecos under a Wind Advisory. RHs will be slightly higher
than Monday but still fall to 5-10% this afternoon with increasing
moisture across the far eastern Permian Basin due to a retreating
dryline. Temperatures this afternoon will be well above normal in
the upper 80s to low 90s. Some high clouds will develop later on
today, but given the stronger winds, don't expect clouds to dampen
fire weather concerns much if at all. Widespread RFTIs of 7 and 8
and ERCs in the 90th-96th percentile demonstrate the ample very dry
fuels across the entire region. Blowing dust may drastically reduce
visibility across the region today, potentially limiting fire
detection. Late evening, some storms may develop across the eastern
Permian Basin along the dryline which may create gusty and erratic
winds for any fires in the vicinity. Overall, today will be an
extreme day for fire weather with conditions conducive for rapid
fire spread, so the entire CWA is under a Red Flag Warning.

&&

.FIRE WEATHER...
Issued at 347 AM CDT Tue Mar 29 2022

Extreme fire weather conditions expected this afternoon and evening
given a very strong mid level jet will coincide with a thermal ridge
over W TX/SE NM. Very strong southwesterly winds shifting to more
westerly by late this evening and remaining elevated overnight will
aid in fire spread and make any fires that develop difficult to
contain. Winds expected to gust as high as 60 mph across SE New
Mexico, Davis Mnts & foothills, and the Marfa Plateau with even
stronger gusts (up to 80 mph) expected in the higher terrain
(Guadalupe/Delaware Mnts). Much of the western CWA will be under a
High Wind Warning this afternoon with parts of the Permian Basin and
Lower Trans Pecos under a Wind Advisory. RHs will be slightly higher
than Monday but still fall to 5-10% this afternoon with increasing
moisture across the far eastern Permian Basin due to a retreating
dryline. Temperatures this afternoon will be well above normal in
the upper 80s to low 90s. Some high clouds will develop later on
today, but given the stronger winds, don't expect clouds to dampen
fire weather concerns much if at all. Widespread RFTIs of 7 and 8
and ERCs in the 90th-96th percentile demonstrate the ample very dry
fuels across the entire region. Blowing dust may drastically reduce
visibility across the region today, potentially limiting fire
detection. Late evening, some storms may develop across the eastern
Permian Basin along the dryline which may create gusty and erratic
winds for any fires in the vicinity. Overall, today will be an
extreme day for fire weather with conditions conducive for rapid
fire spread, so the entire CWA is under a Red Flag Warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               89  50  69  41 /   0  10   0  10
Carlsbad                 78  45  71  39 /   0   0  10  10
Dryden                   92  54  81  50 /   0   0   0   0
Fort Stockton            91  50  74  46 /   0   0   0   0
Guadalupe Pass           68  40  63  40 /   0   0   0   0
Hobbs                    80  43  67  34 /   0   0   0  20
Marfa                    82  36  68  35 /   0   0   0   0
Midland Intl Airport     89  48  70  41 /  10   0   0  10
Odessa                   89  49  70  42 /  10   0   0  10
Wink                     87  47  72  40 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
     Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Scurry-Upton-Ward-
     Winkler.

     High Wind Warning until 10 PM CDT this evening for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains Foothills-Eastern Culberson County-Marfa Plateau-
     Van Horn and Highway 54 Corridor.

     High Wind Warning until 1 PM CDT /noon MDT/ Wednesday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 9 PM MDT this evening for Southern Lea
     County.

     High Wind Warning until 9 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County.

     High Wind Warning until noon MDT Wednesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Mar 29, 2:15 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
315 AM CDT Tue Mar 29 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
315 AM CDT Tue Mar 29 2022 /215 AM MDT Tue Mar 29 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect through this evening for all of West
Texas and Southeast New Mexico.

A High Wind Warning is in effect through tonight for the Guadalupe,
Delaware, Davis, Chisos, and Chinati Mountains, as well as the
adjacent plains.

A Wind Advisory is in effect through this evening for southern Lea
County and most of West Texas.

There is a slight risk of severe storms this evening, mainly over
the far eastern Permian Basin and Lower Trans Pecos. Any severe
storms that do develop will be accompanied by large hail and
damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning is in effect for Wednesday morning for the
Guadalupe, Delaware, and Davis Mountains.

Near critical to critical fire weather conditions will be possible
on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Mar 29, 12:35 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 1 NNE MCDONALD OBSERVAT 30.68N 104.01W
03/29/2022  M61 MPH          JEFF DAVIS         TX   PARK/FOREST SRVC

            TX STATE MOFWL 0.9 NE MCDONALD OBSERVATORY
            (MCDONALD).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 29, 12:51 PM CST to 9:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 29, 3:38 PM CST to 9:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017301, 1017300.